Study: Anti-depressants can cause internal bleeding

Some popular anti-depressant drugs can cause internal bleeding similar to that triggered by aspirin and related painkillers, researchers said on Monday.
The anti-depressants involved are Prozac-type selective serotonin re-uptake inhibitors, or SSRIs, the report from the Northwestern University Medical School said.

A review of the medical records of 549 patients admitted to hospitals for acute gastrointestinal bleeding found that ongoing use of such anti-depressants caused a risk of bleeding similar to that caused by the regular use of non-steroidal anti-inflammatory drugs, or NSAIDs, such as aspirin, ibuprofen and naproxen.

“While more research needs to be conducted … physicians must closely monitor for this serious adverse event, especially in patients who are taking both SSRIs and NSAIDs,” said Michael Jones, a physician who was the report’s chief author.

 


Comments


View Comments / Leave a Comment

This post currently has 0 comments.
You can read the comments or leave your own thoughts.


    Last reviewed: By John M. Grohol, Psy.D. on 16 May 2005
    Published on PsychCentral.com. All rights reserved.

APA Reference
, . (2005). Study: Anti-depressants can cause internal bleeding. Psych Central. Retrieved on October 31, 2014, from http://psychcentral.com/blog/archives/2005/05/16/study-anti-depressants-can-cause-internal-bleeding/

 

Recent Comments
  • Lisa: Thank you for sharing what’s worked for you in this situation; it’s a difficult one that we all go...
  • sheepwolf2004: the emotional abuse is still going on. it’s like my parents don’t care about how what they...
  • Melinda: Thank you for this article. I will share it with those that struggle with food issues. Great advice!
  • Mina: Many people here in the comments, both male and female, are responding to this article in such a way that...
  • Mina: I think it’s actually a myth that women really want to do everything on their own. It took me more than...
Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code